Alert archive / Arizona / Red Flag Warnings in 2018

Red Flag Warning 18, NWS Tucson, AZ

May 20, 2018Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this red flag warning at May 20, 2018, 2:23 PM MST for Graham County, Greenlee County, Arizona. It took effect at May 21, 2018, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2018, 2:23 PM MST (21:23 UTC)
In effect from
May 21, 2018, 12:00 PM MST
Expired
May 21, 2018, 7:00 PM MST
In force
7 hr
Issued by
NWS Tucson, AZ

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 165 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WWUS85 KTWC 202123
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
223 PM MST Sun May 20 2018

AZZ153-211400-
/O.NEW.KTWC.FW.W.0018.180521T1900Z-180522T0200Z/
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
223 PM MST Sun May 20 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST MONDAY FOR 
STRONG AND GUSTY SOUTH WINDS, LOW HUMIDITY, AND A HIGH TO VERY 
HIGH FIRE DANGER FOR NORTHERN PORTIONS OF FIRE WEATHER ZONE 153 
INCLUDING NORTHERN GRAHAM AND NORTHERN GREENLEE COUNTIES...

The National Weather Service in Tucson has issued a Red Flag 
Warning, which is in effect from noon to 7 PM MST Monday. 

* AFFECTED AREA...The northern portions of Fire Weather Zone 153.
  This includes both Northern Graham and Northern Greenlee
  counties.

* TIMING...Red Flag Warning is in effect from Noon MST Monday
  afternoon until 7 PM MST Monday evening.

* WINDS...Sustained 20-foot winds out of the south at 15 to 25 mph
  with gusts to 40 mph. 

* RELATIVE HUMIDITY...Minimum humidity values will range from 8 to
  15 percent. 

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson
  and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
013 
WWUS85 KTWC 210914
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
214 AM MST Mon May 21 2018

AZZ153-212300-
/O.CON.KTWC.FW.W.0018.180521T1900Z-180522T0200Z/
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
214 AM MST Mon May 21 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MST THIS 
EVENING FOR STRONG AND GUSTY SOUTH WINDS, LOW HUMIDITY, AND A HIGH
TO VERY HIGH FIRE DANGER FOR NORTHERN PORTIONS OF FIRE WEATHER 
ZONE 153 INCLUDING NORTHERN GRAHAM AND NORTHERN GREENLEE 
COUNTIES...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from noon today to 7 PM MST this 
evening.

* AFFECTED AREA...The northern portions of Fire Weather Zone 
  153. This includes both Northern Graham and Northern Greenlee 
  counties. 

* TIMING...Red Flag Warning is in effect from noon today until 7
  PM MST this evening.

* WINDS...Sustained 20-foot winds out of the south at 15 to 25 
  mph with gusts to 40 mph. 

* RELATIVE HUMIDITY...Minimum humidity values will range from 8 
  to 15 percent. 

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit
  weather.gov/Tucson and click on the Detailed Hazards Icon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
287 
WWUS85 KTWC 212126
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
226 PM MST Mon May 21 2018

AZZ153-221345-
/O.NEW.KTWC.FW.W.0019.180522T1900Z-180523T0200Z/
/O.CON.KTWC.FW.W.0018.000000T0000Z-180522T0200Z/
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
226 PM MST Mon May 21 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG WINDS...LOW RH AND VERY HIGH FIRE DANGER FOR FIRE 
WEATHER ZONE 153... 
...RED FLAG WARNING IS NOW IN EFFECT FROM NOON TO 7 PM MST 
TUESDAY FOR STRONG WINDS...LOW RH AND VERY HIGH FIRE DANGER FOR 
FIRE WEATHER ZONE 153...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from noon to 7 PM MST Tuesday. 

* AFFECTED AREA...Primarily the Alpine District of fire weather zone
  153.

* TIMING...Red Flag Warnings are in effect until 7 PM MST this
  evening and again from noon Tuesday until 7 PM MST Tuesday
  evening. 

* WINDS...Sustained 20-foot winds out of the southwest at 15 to 
  25 mph with gusts around 35 mph.

* RELATIVE HUMIDITY...Minimum humidity values will range from 9 
  to 14 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are 
either occurring now, or are expected to develop. A combination of 
strong winds, low relative humidity, and dry vegetation will create 
the potential for rapid and erratic fire growth.

Please advise the appropriate officials or fire crews in the field 
of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
161 
WWUS85 KTWC 220222
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
722 PM MST Mon May 21 2018

AZZ153-221200-
/O.EXP.KTWC.FW.W.0018.000000T0000Z-180522T0200Z/
/O.CON.KTWC.FW.W.0019.180522T1900Z-180523T0200Z/
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
722 PM MST Mon May 21 2018

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONE 153... 
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MST 
TUESDAY FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW RELATIVE
HUMIDITY, AND A VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 
153...

* AFFECTED AREA...Fire weather zone 153.

* TIMING...Red Flag Warning from noon to 7 PM MST Tuesday.

* WINDS...Sustained 20-foot winds from the southwest at 15 to 25 
  mph with gusts around 35 mph.

* RELATIVE HUMIDITY...Minimum humidity values will range from 9 
  to 14 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 20, 8:54 AM MST, 5 hours 29 minutes earlier.

Area forecast discussion, May 20, 8:54 AM MST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
854 AM MST Sun May 20 2018

.SYNOPSIS...After a mild weekend, winds increase on Monday and
Tuesday with a slight chance of thunderstorms developing over the
White Mountains. Otherwise, conditions remain dry as the heat begins
to ramp up late next week.

&&

.DISCUSSION...Sunny and mild today with high temperatures a few
degrees warmer than what we had yesterday. All in all a typical mid
May day.

The pattern begins to shift Monday as a deepening low digs south
down the state of California, squeezing the gradient over our area
producing strong afternoon breezes. This could kick up patchy dust
across the lower deserts of Pima/Pinal Counties and localized fire
weather concerns are possible. Moisture also begins to creep across
the New Mexico/Arizona border, stretching into the White Mountains.
With daytime heating, this may allow for weak mid-level instability
and resultant high-based thunderstorm development. Chances remain
slight for actual precipitation at the surface, and any isolated
activity will quickly be carried outside our forecast area on 30 kt
southwesterly cloud-layer mean winds.

Breezy conditions continue on Tuesday, but at slightly reduced
strength. Temperatures also drop several degrees back near seasonal
averages as the upper low makes its closest approach before lifting
out to the northeast. Winds decrease further on Wednesday as the
pattern transitions into a building ridge, which turns up the heat.
Many valley locations approach or exceed triple digit temperatures
beginning Friday into the weekend.

&&

.AVIATION...Valid through 21/12Z
SKC through the period. Surface wind will become SWLY/WLY at 8-12
kts this afternoon and evening then becoming light and variable after
21/03Z. Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...A weather system passing north of the area will
bring an increase in wind speeds both Monday and Tuesday. This in
combination with low humidities will create isolated areas of brief
critical fire weather conditions. The system will also bring a
slight chance of thunderstorms to the White Mountains Monday
afternoon. Temperatures will remain slightly above normal with little
day to day variation in highs before a warming trend occurs the
second half of the week into the weekend. Beyond Tuesday, lighter
winds with occasional afternoon gusts will prevail.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

PUBLIC...AVIATION....FIRE WEATHER...Cerniglia/Davis/Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.